Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 66, NWS Grand Forks, ND

June 14, 2022Beltrami County, Clearwater County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2022, 4:27 PM CDT for Beltrami County, Clearwater County, Lake of the Woods County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2022, 4:27 PM CDT (21:27 UTC)
Expired
Jun 14, 2022, 5:30 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 180 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:04 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 14, 4:04 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
404 PM CDT Tue Jun 14 2022

.MESOSCALE DISCUSSION...
Issued at 351 PM CDT Tue Jun 14 2022

Storms continue to develop along a surface-based warm front
stretching across northwest Minnesota. A supercell has formed and
currently sits over Red Lake and eastern Polk County and sits
along this boundary. Additionally, a few individual cells have
cropped up to the northwest along a surface based inverted trough.
In the vicinity of the warm front, strong effective helicity
exists with solid differential temperature advection enhancing the
lapse rates between 850 and 500 mbs. Over the next few hours,
expect additional development near the surface trough and along
the surface warm front. All hazards are possible along the surface
based warm front, including tornadoes along the warm front where
surface vorticity and right moving helicity is enhanced. STP and
VTP values in the vicinity of the warm front are very high and
tornado climatology is above the 75th percentile. Supercell
splits are also likely as flow above 3km tends to favor both left
and right moving supercells. Additional cells appear to be forming
to the south of the supercell, so there is high concern in its
evolution over the next few hours.

&&

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 324 PM CDT Tue Jun 14 2022

This afternoon-Evening: We are continuing to monitor the potential
for severe thunderstorm initiation along a warm front that currently
stretches over northwest MN. ML CAPE axis is around 2500 J/KG in
the warm sector, while effective shear is 50-60kt at his time in
proximity of the frontal zone. Strong veering in the low levels will
also potentially support tornadic development if the storms stay
closer to the front. This is likely with right movers as mean winds
and left motions will tend to quickly move ahead of the front and
become elevated. Elevated storms could still become severe in this
scenario, just more likely to have hail as a primary threat vs. all
modes with more discrete cells. Timing of surface low/warm front
places the window for severe convection in northwest MN through
about 6PM before it transitions north or east of our CWA.

Wednesday: Mid-upper low still lingers over southern Manitoba with
westerly flow in place over the Dakotas. Cyclonic flow may allow for
elevated showers/weaker thunderstorms to develop during peak heating
related to the cold pool aloft, however these will have to overcome
very dry lower levels. Very good mixing may allow for us to tap into
stronger winds aloft and this could support gusts around 45mph
(reflected on BUFKIT momentum transfer). RH values may also drop to
the 25-35% range, though with recent heavy rain today fuels may not
be as problematic.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 PM CDT Tue Jun 14 2022

Impacts in the long term periods include the potential for record
temperatures later this weekend into next week, and the potential
for fire weather concerns some afternoons and early evenings.

Large scale ridging continues to be the focus of the long range
periods (very strong consensus/clustering of ensembles). This is
forecast to build into the Northern Plains late this week as the
upper low finally breaks down/shifts east in southern Canada. This
ridging would then transition eastward through the weekend into next
week allowing for a shift to more of a southwest flow pattern
(though the ridge axis strength could hold on enough to limit the
active storm track to the west.

Anomalous temperatures arrive, especially Sunday into Monday. Sunday
appears to be the hottest when even the NBM 25th percentile has 100-
105 degree temperatures in the Red River Valley (5-10F above daily
records). Tds are forecast to remain in the 60s which would support
heat indices within advisory (possibly warning criteria). Despite
the higher Tds forecast we still end up with forecast RH values near
or within critical fire weather criteria some afternoons due to the
very high temperatures and dependent on winds/fuels red flag
conditions may develop. Tds are likely forecast to be a bit too high
dependent on mixing and low level return flow. Precip chances do
return as the ridge begins to shift to more of a southwest flow and
the potential for weaker transient waves increases (more towards the
middle of next week). Instability would be in place considering the
type of pattern in place (and some guidance does show higher CAPE
values). Severe potential can't be ruled out though at this range
and these types of these progressive features create more
uncertainty on potential coverage/impacts are uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jun 14 2022

Areas of MVFR and IFR alto stratus continue to rotate across
eastern ND and northwest MN, creating highly variable flight
conditions. Other than a few very light showers in northeast ND
most locations are dry at TAF issuance. Additional thunderstorm
development is possible mainly in northwest MN this afternoon
through the early evening hours when a few strong to severe storms
may develop. Winds are alight highly variable across the region as
surface low pressure shifts east and northeast. Gusty westerly
winds should eventually prevail behind the low pressure.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...Perroux
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...DJR
Hazardous weather outlook, Jun 14, 1:01 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
101 PM CDT Tue Jun 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
101 PM CDT Tue Jun 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible again this
afternoon and early this evening mainly across northwest MN north
of Highway 2. A few severe thunderstorms may develop with this
activity. If severe thunderstorms develop, threats will include
damaging winds to 70 mph, hail up to 2 inches, and the possibility
of tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds gusting to 45mph in eastern ND are possible Wednesday
afternoon. By the weekend temperatures will rise to 95 and 105
Saturday and Sunday the hottest temps of the season so far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Jun 14, 11:37 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
06/14/2022  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:40 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       SAINT HILAIRE           48.01N 96.21W
06/14/2022  E1.50 INCH       PENNINGTON         MN   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:42 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       KEY WEST                47.93N 96.78W
06/14/2022  E2.00 INCH       POLK               MN   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:47 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1147 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 N DAVIDSON            47.92N 96.86W
06/14/2022  E1.25 INCH       POLK               MN   PUBLIC

            TOTAL FROM OVERNIGHT AND THIS MORNING
            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:51 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
06/14/2022                   GRAND FORKS        ND   PUBLIC

            PHOTOS OF STREET FLOODING IN GRAND FORKS
            FROM THIS MORNING'S STORM. TIME ESTIMATED
            VIA RADAR.

&&
Local storm report, Jun 14, 1:26 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
126 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       OBERON                  47.92N 99.21W
06/14/2022  M2.50 INCH       BENSON             ND   PUBLIC

            PUBLIC RELAYED REPORT FROM SOCIAL MEDIA.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:57 PM CDTSpecial Weather StatementFGFBenson, Towner63 min
Jun 13, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson45 min
Jun 13, 10:37 PM CDTTornado WarningFGFBenson23 min
Jun 13, 10:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Cavalier, Ramsey, Towner54 min
Jun 13, 10:52 PM CDTTornado WarningFGFBenson, Eddy, Ramsey38 min
Jun 13, 11:08 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFEddy52 min
Jun 13, 11:27 PM CDTTornado WarningFGFBenson, Eddy, Ramsey37 min
Jun 13, 11:43 PM CDTSpecial Weather StatementFGFCavalier, Ramsey32 min
Jun 14, 12:01 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Nelson, Ramsey, Walsh45 min
Jun 14, 1:09 AM CDTSpecial Weather StatementFGFNelson51 min
Jun 14, 5:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Ransom, Sargent45 min
Jun 14, 6:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Griggs, Steele45 min
Jun 14, 6:32 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill43 min
Jun 14, 6:43 AM CDTSpecial Weather StatementFGFBarnes32 min
Jun 14, 7:15 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Ramsey, Steele, Traill and 1 more45 min
Jun 14, 7:31 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh59 min
Jun 14, 7:41 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh53 min
Jun 14, 5:17 AM CDTSpecial Weather StatementFGFRoseau28 min
Jun 14, 8:19 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau41 min
Jun 14, 8:55 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau50 min
Jun 14, 3:00 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Pennington, Polk, Red Lake45 min
Jun 14, 3:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake52 min
Jun 14, 4:33 PM CDTSevere Thunderstorm WarningFGFRoseau29 min
Jun 14, 5:28 PM CDTSpecial Weather StatementFGFBeltrami32 min
Jun 14, 5:51 PM CDTSpecial Weather StatementFGFBeltrami24 min
Jun 14, 6:16 PM CDTSpecial Weather StatementFGFBeltrami29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.